Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

May 28, 20214 parishes in Louisiana

NWS Lake Charles, LA issued this special weather statement at May 28, 2021, 5:52 AM CDT for 4 parishes in Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 5:52 AM CDT (10:52 UTC)
Expired
May 28, 2021, 6:30 AM CDT
In force
38 min
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 84 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS84 KLCH 281052
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
552 AM CDT Fri May 28 2021
 
LAZ027>033-281130-
St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-Beauregard LA-
Vernon LA-Rapides LA-
552 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAPIDES...EVANGELINE...
NORTHEASTERN BEAUREGARD...AVOYELLES...NORTH CENTRAL ST. LANDRY...
SOUTHEASTERN VERNON AND ALLEN PARISHES UNTIL 630 AM CDT...

At 552 AM CDT, Doppler radar was tracking thunderstorms along a line 
extending from near Walters to 6 miles south of Alexandria to 6 
miles east of Elmer to near Rosepine. Movement was southeast at 35 
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, De Ridder, Oakdale, Ville Platte, Marksville, Bunkie,
Simmesport, Oberlin, Rosepine, Glenmora, Moreauville, Cheneyville,
Elizabeth, Turkey Creek, Reeves, Sugartown, Mittie, Bordelonville,
Dry Creek and Morrow.

LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3127 9199 3122 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3114 9172
      3105 9172 3098 9180 3091 9180 3075 9205
      3047 9305 3096 9342 3117 9260 3143 9216
TIME...MOT...LOC 1052Z 320DEG 32KT 3149 9201 3119 9247 3115 9257 3095
9332

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:40 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 28, 3:40 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 AM CDT Fri May 28 2021

.SHORT TERM (Today through Saturday Night)...

Early morning sfc analysis shows the area remaining on the wrn
periphery of high pressure centered over the ern Gulf. Meanwhile a
late season frontal boundary is noted extending from low pressure
over the mid-Mississippi Valley swwd through the srn Plains to
wrn TX. Water vapor imagery shows troffing in place over the cntl
CONUS with a decent shortwave trof crossing the srn Plains. This
feature helped spark an MCS earlier in the evening which has
traversed sewd into the ArkLaTex as of 08z and continues speeding
quickly toward the forecast area. Closer to home, skies are partly
cloudy with plenty of high clouds spilling over the region. Local
88Ds are generally PPINE as far as precip over the CWA at the
moment.

All eyes at the moment are on the MCS fast approaching the
forecast area. Convection was on a general weakening trend for
awhile as it moved into a more stable airmass, but a recent
intensification has been noted with cloud tops once again cooling
per IR GOES imagery. Forecast soundings across cntl LA for 09z
indicate weak instability and decent CAPE, but lapse rates are
moderate at best and shear isn't much better. Certainly can't rule
out any severe weather as this system moves into the area near
sunrise, and SPC has highlighted a good portion of the forecast
area in a marginal risk for this morning. The line should
significantly weaken as it moves deeper into the forecast area
after sunrise.

Additional convection behind the line may spark up later this
morning and afternoon with heating and lingering deep moisture,
but a worked over airmass will (hopefully) prohibit more than just
garden variety thunderstorms.

Our next round of showers/storms moves in late this evening and
through the overnight hours as the next disturbance aloft
approaches and works in concert with the front, which will be
working its way across the area at the time. Highest POPs are
confined to the swrn zones where moisture will be best and longest
lasting as drier air begins filtering in behind the front, keeping
rain chances slim across the nern zones. At this time, forecast
sounding parameters don't suggest a severe threat with this
convection.

With the drier air quickly scooting in behind the departing
shortwave, Saturday night looks dry. Model data suggests pretty
good CAA developing over the area with lows in the upper 50s
forecast for portions of cntl LA.

25

&&

.LONG TERM (Sunday through Thursday)...

At the outset of the long term period, sfc high pres is expected to
be building into the region behind a cold front that is fcst to be
well offshore. Aloft, modest shortwave ridging will be translating
over the area. The combination of these features will result in a
dry and somewhat nice weather pattern for the last couple of days of
the Memorial Day holiday weekend.

A drier and slightly cooler airmass will filter into the region,
with temperatures a few degrees below late May normals from Sunday
morning through Monday morning. The slightly cooler temps will be
most noticeable Sunday and Monday mornings with overnight lows
ranging from around 60 to middle 60s for areas along and north of
Interstate 10. A few upper 50s may be possible acrs portions of wrn
and cntl LA each morning (couldn't ask for better at this point in
the year). Meanwhile, under partly cloudy skies, daytime highs on
Sunday are expected to be in the lower 80s acrs most of the area (by
comparison, late May normals are in the upper 80s). Some airmass
modification is expected by Monday as the sfc high slides east,
while cloud cover begins to increase from the west as ridging aloft
flattens in response to shortwave energy emanating from a trough
over Baja CA. Highs on Monday will be a few degrees warmer with
highs in the mid 80s areawide.

Rain chcs will begin to increase on Tuesday as intermittent
disturbances pass over the region. Global models are coming into
better agreement regarding the evolution of a longwave trough
emerging over the cntl/srn plains and slowly progressing east
through midweek, but minor differences persist regarding the finer
details in the timing/strength of individual features. Meanwhile,
sfc high pres will slide further east while lower pres develops over
the southern plains, establishing a warm and moist onshore regime
acrs the area that is expected to persist through the week. The
combination of abv normal PWAT (between 1.6 and 1.9 inches) and the
proximity of the upper trough will keep elevated PoPs over the area
through the period. Little variation in temperatures is expected as
the region remains in an onshore regime, with overnight lows in the
upper 60s to lower 70s and daytime highs in the middle 80s.

24

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  67  80  57 /  80  30  30   0
LCH  87  71  83  63 /  60  40  60  10
LFT  86  70  82  62 /  70  40  40  10
BPT  87  71  82  65 /  50  50  70  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, May 27, 4:05 PM CDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
405 PM CDT Thu May 27 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-282115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
405 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The approach and passage of a weak frontal system will lead to
scattered to numerous showers and thunderstorms Friday and Saturday.

There will be a Marginal Risk of severe weather Friday evening into
Saturday morning. Strong wind gusts will be the primary threat. Once
the front passes, dry weather is expected for Sunday and Monday
before rain chances return Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-282115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
405 PM CDT Thu May 27 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected late Friday night
through Saturday with the approach and passage of a weak frontal
system...the storms will be accompanied by locally higher winds and
seas, along with possible brief heavy rains lowering visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

55

In the hours before

Special weather statement, May 28, 4:46 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
446 AM CDT Fri May 28 2021

LAZ027-028-281030-
Vernon LA-Rapides LA-
446 AM CDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Montgomery to 9 miles
northwest of Kurthwood to 7 miles east of Hemphill. Movement was
southeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Rosepine, Boyce, Anacoco, Fort
Polk, Alexandria International Airport, Slagle, Hineston, Lena, Ball,
New Llano, Colfax, Hornbeck, Tioga, Timber Trails, Hutton, Esler
Regional Airport and Flatwoods.

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3139 9266 3147 9225 3136 9212 3104 9283
      3086 9348 3102 9354 3103 9351 3109 9356
      3118 9353 3124 9356 3128 9353 3128 9344
      3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 0945Z 319DEG 32KT 3172 9268 3146 9324 3132 9373

24
Special weather statement, May 28, 5:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
552 AM CDT Fri May 28 2021

LAZ027>033-281130-
St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-Beauregard LA-
Vernon LA-Rapides LA-
552 AM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAPIDES...EVANGELINE...
NORTHEASTERN BEAUREGARD...AVOYELLES...NORTH CENTRAL ST. LANDRY...
SOUTHEASTERN VERNON AND ALLEN PARISHES UNTIL 630 AM CDT...

At 552 AM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Walters to 6 miles south of Alexandria to 6
miles east of Elmer to near Rosepine. Movement was southeast at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, De Ridder, Oakdale, Ville Platte, Marksville, Bunkie,
Simmesport, Oberlin, Rosepine, Glenmora, Moreauville, Cheneyville,
Elizabeth, Turkey Creek, Reeves, Sugartown, Mittie, Bordelonville,
Dry Creek and Morrow.

LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3127 9199 3122 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3114 9172
      3105 9172 3098 9180 3091 9180 3075 9205
      3047 9305 3096 9342 3117 9260 3143 9216
TIME...MOT...LOC 1052Z 320DEG 32KT 3149 9201 3119 9247 3115 9257 3095
9332

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:46 AM CDTSpecial Weather StatementLCHRapides, Vernon44 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.